Opioids can reduce blood pressure; postural (orthostatic) hypotension has been reported with many opioids and could be problematic for ambulatory patients. Opioid-induced histamine release can cause vasodilation. Bradycardia also occurs.
Factors which increase risk
Dehydration or concomitant treatment with sedative medicines or drugs such as beta-blockers increases the risk of hypotension. Use an opioid with very great care if the patient is in shock.
The risk of postural hypotension increases with age.
Beta-blockers and anaesthetic drugs increase the risk of bradycardia; patients with arrhythmia might be at greater risk of heart rhythm disturbances.
Correct hypovolaemia, ideally, before starting opioid treatment; perioperative use of intravenous fluids and antimuscarinic medicines can also help. Reducing the rate of opioid administration (or of concomitantly administered anaesthetic) can also decrease the risk of hypotension and bradycardia.
Warn those taking opioids of a ‘head rush’ or dizziness when standing or sitting up from a reclined position or when stretching, particularly after surgery. Advise patients to take care to avoid falls and injury.
The antimuscarinic drug atropine counteracts bradycardia.
Either diamorphine or morphine injection is used during the early management of myocardial infarction. Find out which cardiovascular effects are exploited in such use.